What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 6, 6:06 PM CST, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 6, 6:06 PM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
606 PM CST Mon Mar 6 2017
.SHORT TERM...(Tonight through Wednesday night)
Issued at 252 PM CST Mon Mar 6 2017
Strong/deepening transport of moist air is ongoing over the Quad
State, well out ahead of a developing cold front, as evidenced by a
surge of 60s surface dew points already nosing into SEMO. Gridded
time/height cross sections show some dry air still between about 850-
600 mb, but fully saturating by late evening into the overnight
hours. Soundings reveal PW's on the order of 1.3", or near the 99th
percentile for this time of year.
As the column moistens, it also destabilizes. We don't see it doing
so enough to support prevalent thunder mention til after 00z,
although this is marginal for the far western Ozark counties in the
21z-00z time frame. However, by midnight, we see 0-1KM MUCapes
approach 4 digits in the western Ozarks, and maybe reach the 500-
1000 J/KG range perhaps across the remainder of SEMO. With the cold
front extending northeast to southwest across the Show Me State at
06z, we'll see pre frontal convection/including thunder start to
develop best in our (western) counties in the 03z-06z time frame. A
Slight Risk of Severe will exist (SWODY1) for damaging winds as wind
fields/shear deepen upon the front's approach, with an Enhanced Risk
primarily (just) west of the CWA within the heart of the instability
axis/peak wind shear. Surface gradient winds will likewise be
increasing thru the teens/perhaps into the 20s mph, and may include
gusts into the 30s mph, but should stop shy of advisory criteria.
That then translates on eastward across the FA, as the front moves
in, and bears down on the Ohio river by tmrw morning. As it does,
the instability fields are sorta pinched off to the south/west, but
bulk shear still exists and should maintain enough to support the
mention of thunder, including the SLGT risk of svr, at least for
about the western half of the FA for the first half of the night.
Even so, it'll be increasingly transitioning to a heavy rain event
after midnight, particularly from 09z-15z. Anticipate good soaking
rains given high spring-like seasonal PW's and still good forcing
even after max instability fields start to diminish.
The front is a little slower than previous runs, so we carry the
heavy rain along it thru our southeast counties thru tmrw morning.
Afternoon hours is when we see the drier air start working further
down the column in more earnest, and pcpn shutting off more
completely as the front departs/finally fully exits to the east.
.LONG TERM...(Thursday through Monday)
Issued at 252 PM CST Mon Mar 6 2017
Confidence in the long term portion of this forecast is low. The
12Z model suite brings a stream of 3 storm systems through our
region from Thursday through next Monday in a relatively fast west
northwesterly flow aloft. Each of these systems start out as jet
energy over the northern Rockies, that amplifies to some extent
over the Plains/MS Valley. The models have not locked in very
well, which is to be expected with this type of pattern.
A 1040+ surface high will attempt to spill down out of the
northern Plains Thursday, and a surface wave will develop along
the leading edge over Missouri by 00Z Friday. The surface wave
will move eastward over or near our area Thursday night. Elevated
instability is generated in the models, so will keep a chance of
thunderstorms in the forecast.
Friday should be dry, but temperatures are iffy with the Arctic
high trying to spill into our region. The models have trended
cooler with the system arriving early Saturday morning, and that
has led to an introduction of some snow mention in the far north
early Saturday morning. If the 12Z models are correct, our
temperature forecast is likely too warm, and there may be more of
a concern for measurable snow Saturday. Will have to wait and see
what the models do with that cold surface high before getting too
excited about a brief bout of winter. On the flip side, if that
cold air does not make it to our area, thunderstorms may be more
of a concern than wintry weather.
The final system will move into the area on Monday. In the
progressive flow pattern, the surface high will push east of the
area allowing for south winds and nice warm, moist advection ahead
of/into this system. This should be an all liquid event, but there
is a brief mention of snow with the rain in the north early
Monday morning. The precipitation is not likely to begin until
later in the morning, so no issues expected at this time. Of
course if we are colder for the Saturday system and actually get
some snow, that could have an impact on the Monday system.
Lots to watch for in this is active week of weather. Stay tuned.
&&
.AVIATION...
Issued at 606 PM CST Mon Mar 6 2017
Main challenge with the 00z Tuesday WFO PAH TAF package will be
addressing winds and timing of main convective line of
thunderstorms. Following some of the trend from the day crew, kept
non-thunderstorm winds elevated, both sustained winds and wind
gusts through the evening and post convective line. The HRRR
guidance had a reasonable solution for wind gusts through the
evening, most of it due to surface pressure gradients.
Though it is rarely used in the presence/proximity of convection,
could not eliminate the use of wind shear outside of the main
convective line during the first 3-15 hours of the forecast
period. There is sufficient shear within the layer that could
support significant wind concerns for flights traveling in these
evening, even with gradient winds at the surface.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...DH
LONG TERM...DRS
AVIATION...Smith
Hazardous weather outlook, Mar 6, 3:04 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
304 PM CST Mon Mar 6 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
304 PM CST Mon Mar 6 2017
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
A slight risk of severe storms is forecast for mainly the western
half of the region, with a marginal risk of severe storms for much
of the eastern half. An enhanced risk of severe storms will focus
just to the west of our region, in the Missouri Ozarks.
The primary severe weather hazard with storms will be damaging
winds, with large hail and isolated tornadoes a possibility. The
storm threat will occur along and ahead of an approaching cold
front, and will last from late this evening into the overnight
hours. As the front moves east through the area, the severe weather
threat will gradually transition to a heavy rain threat, which may
cause some localized flooding issues.
Gusty winds outside of storm activity will also pose a heightened
hazard, with gusts into the 30s mph tonight a possibility. Average
winds may reach into the 20s mph. These winds will blow from south
to north, and may cause issues for vehicular traffic, especially
high profile units, on area roadways.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The cold front will complete its eastward movement and ultimate
departure across our eastern third of the region Tuesday. A marginal
risk of storms reaching severe limits cannot be ruled out. Likewise,
heavy rain may still impact this area, mainly along and east of the
Lakes and across the Pennyrile region of western Kentucky, Tuesday
morning. Localized flood issues may occur. If a severe storm occurs,
damaging winds will be the primary anticipated hazard. Strong
surface winds into the 20s mph, with gusts into the 30s mph, will
also remain a hazard, even outside of storms, until the front's
final passage by early Tuesday afternoon.
A chance of thunderstorms is forecast for the entire area Thursday
night. Lightning and locally heavy rainfall will be the primary
concerns.
.SPOTTER INFORMATION STATEMENT...
Spotters throughout the region should be prepared for activation
late this evening through Tuesday morning.
DH/DRS
In the hours before
Local storm report, Mar 6, 3:09 PM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
309 PM CST MON MAR 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 AM TORNADO 8 WSW CARBONDALE 37.68N 89.35W
03/01/2017 JACKSON IL NWS STORM SURVEY
EF-0 TORNADO NEAR CARBONDALE, IL. PEAK WIND 75 MPH. PATH
LENGTH 4.1 MILES. MAX WIDTH 25 YRDS. BEGAN 8.4 MILES WSW
OF CARBONDALE IL AND ENDED 4.5 MILES WEST OF COMMUNITY.
THE WEAK TORNADO SKIPPED ALONG THIS PATH PRODUCING MAINLY
TREE DAMAGE CONSISTING OF BROKEN TREE BRANCHES.
WIDESPREAD HAIL REPORTS WERE RECEIVED AROUND THE SAME
TIME.
&&
SPSpecial weather statement, Mar 6, 4:42 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CST Mon Mar 6 2017
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-070500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
442 PM CST Mon Mar 6 2017
...Occasional wind gusts between 35 and 50 mph possible ahead of
thunderstorms later tonight...
Although the current line of thunderstorms remains well to the
west, approaching Northwest Missouri as of 5 pm CST, gusty south
to southwest winds are expected to increase throughout the evening
and through the midnight hour across the Quad State region.
Strong wind gusts in excess of 35 mph will likely develop over
Southwest Illinois, west of Interstate 57 and north of Route 13 in
Southern Illinois between 7 pm and 8 pm CST.
These wind gusts will gradually expand across Southern Illinois,
reaching across the Ohio and Wabash Rivers into Southwest Indiana
and West Kentucky between 10 pm and 11 pm CST.
Wind gusts may even approach 50 mph over parts of Southern
Illinois and Southeast Missouri around or shortly after midnight.
If you are traveling tonight, be prepared for gusty winds that may
cause issues for controlling your vehicle. This will be especially
problematic for tractor trailers, recreational vehicles, and other
high profile vehicles.
These winds may also down branches and some trees weakened by
storms early last week. If these branches fall on power lines,
this may also cause some power outages.
As the line of thunderstorms move into the area late tonight,
strong to severe winds may be likely.
Stay tuned to NOAA Weather radio, commercial television and radio,
as well as social media for the latest weather updates, statements
and warnings.
Smith